Letter to the Editor
Case of dementia with Lewy bodies that progressed from schizoaffective disorder
Article first published online: 20 MAY 2013
© 2013 The Authors. Psychiatry and Clinical Neurosciences © 2013 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 67, Issue 4, pages 281–282, May 2013
How to Cite
Iida, N., Shibata, K., Nagahara, Y., Okamura, A., Matsuoka, T., Nakamae, T., Narumoto, J. and Fukui, K. (2013), Case of dementia with Lewy bodies that progressed from schizoaffective disorder. Psychiatry and Clinical Neurosciences, 67: 281–282. doi: 10.1111/pcn.12044
- Issue published online: 20 MAY 2013
- Article first published online: 20 MAY 2013
- Manuscript Accepted: 28 MAR 2013
- Manuscript Revised: 20 JAN 2013
- Manuscript Received: 17 MAY 2012
DIAGNOSING DEMENTIA IN the course of a psychotic disorder is often diffcult. We encountered a case of dementia with Lewy bodies (DLB) that had progressed from a schizoaffective disorder.
The patient was a 60-year-old right-handed man. When he was 52, he had retired because of a downturn of the company. At 53 years of age, he developed delusions of pursuit and control and auditory hallucinations with no prominent affective symptoms and was successfully treated with olanzapine (20 mg/day). At 55, he became alternately depressive and hypomanic without exacerbation of pathological perceptions or occurrence of cognitive disturbance (his Revised Hasegawa's Dementia Scale score was 27/30). He was diagnosed as having schizoaffective disorder and was successfully treated with risperidone (4 mg/day) and lithium carbonate (600 mg/day). Magnetic resonance imaging (MRI) and single photon emission computed tomography (SPECT), performed when he was 57, did not show any significant findings.
When he was 59, his delusions acutely exacerbated without any change in medication. He developed mild memory disturbance and extrapyramidal symptoms (EPS) and was admitted to the psychiatric ward in our University Hospital.
His delusions did not improve with risperidone (9 mg/day) and biperiden (6 mg/day) treatment, and his EPS rapidly exacerbated. We replaced risperidone with quetiapine (750 mg/day) and blonanserin (24 mg/day) in the 7th and 11th week of hospitalization, respectively, but visual hallucinations without altered consciousness, delusion of theft, repeated falls, and night-time wandering developed. Further, he developed fluctuating cognitive dysfunctions, including daytime drowsiness, lethargy and disorganized speech. His Mini-Mental State Examination score was 16–26. MRI yielded no significant finding, whereas SPECT showed significantly decreased regional cerebral blood flow in the occipital lobe. Furthermore, early and delayed images of 123I-meta-iodobenzylguanidine (MIBG) myocardial scintigraphy showed significantly impaired myocardial uptake.
The patient's clinical course fulfilled the criteria for probable DLB. We replaced blonanserin with aripiprazole (24 mg/day) and discontinued biperiden in the 26th week, and his visual hallucinations, delusions, and hand tremor remarkably improved. Donepezil (5 mg/day) treatment started in the 33rd week gradually improved the cognitive dysfunction fluctuation and night-time wandering, and he was discharged in the 46th week.
In this case, early clinical diagnosis of DLB was difficult. His clinical symptoms before age 59 might have been prodromes of DLB, because his onset of schizoaffective disorder, at 53, was unusually late. Finally, we confirmed the diagnosis on considering the clinical symptoms, including the shift in the nature of delusions (from the delusion of pursuit to theft) and neuroimaging findings. Moreover, psychotic symptoms, together with EPS, were successfully treated by subsequent change in medication, namely combination of donepezil and aripiprazole. Transient delirium, psychotic symptoms, and sedative effect of antipsychotics may also cause fluctuation of cognitive function. However, because visual hallucinations had occurred without altered consciousness, these could not be explained only by delirium. The unexpected exacerbation of psychiatric symptoms and EPS after various antipsychotics, except aripiprazole, indicated neuroleptic sensitivity. Although antipsychotics can influence the results of MIBG scintigraphy, longitudinal results of MRI and SPECT supported the diagnosis of DLB. The discontinuance of anticholinergics and introduction of aripiprazole (mild anticholinergic) and cholinesterase inhibitor, which enhanced cholinergic transmission, might have improved both cognitive and psychiatric symptoms.